South Dakota, 2014

Tornado and Hail in South Dakota, June 11, 2014

June 11, 2014 · NWS ABR · 3 events in 1 county or zone

Storms in a broken line brought some large hail up to golf ball size along with a tornado to parts of Marshall county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Storms in a broken line brought some large hail up to golf ball size along with a tornado to parts of Marshall county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 11, 2:39 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 11, 2:39 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
339 PM CDT WED JUN 11 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY
A FEW SHOWERS ARE STARTING TO DEVELOP ACROSS PARTS WESTERN AND
NORTH CENTRAL SOUTH DAKOTA AS A DISTINCT UPPER WAVE APPROACHES THE
DAKOTAS. THESE SHOWERS AND THUNDERSTORMS ARE POST FRONTAL...SO THE
ENVIRONMENT IS PRETTY STABLE...BUT AS THEY MOVE EAST THE STORMS
SHOULD BE ABLE TO TAP INTO SOME HIGHER CAPE AND THERE COULD BE
SOME STRONG OR SEVERE STORMS THAT DEVELOP ACROSS NORTH CENTRAL
SOUTH DAKOTA WITH THAT AREA OF CONVECTION. OF MORE CONCERN IS THE
CONVECTION EXPECTED TO DEVELOP ALONG AND EAST OF THE SURFACE FRONT
WHERE DEWPOINTS IN THE UPPER 50S AND LOW 60S HAVE COMBINED WITH
SOME SURFACE HEATING TO DESTABILIZE THE BOUNDARY LAYER. THIS FRONT
CURRENTLY EXTENDS OUT OF NEBRASKA TO JUST WEST OF HURON AND UP
THROUGH DETROIT LAKES. STORMS ARE EXPECTED TO GET GOING BY MID
AFTERNOON WITH ML CAPE VALUES TOPPING OUT AROUND 1000-1500 J/KG
AND 0-6 SHEAR AROUND 50 KTS. THE STRONGEST LOW LEVEL SHEAR IS OFF
TO THE NORTH AND EAST...BUT WEAK 0-1 KM SHEAR WILL BE IN PLACE
ACROSS THE FAR NORTHEAST. SO OVERALL...EXPECTING A HAIL AND WIND
THREAT FOR STORMS THAT DEVELOP ALONG AND WEST OF THE JAMES VALLEY
AND HAIL...WIND...AND SMALL TORNADO THREAT EAST OF THE JAMES RIVER
VALLEY.

HIGH PRESSURE THEN SETTLES IN OVERNIGHT AND THROUGH MUCH OF
FRIDAY. THE NEXT LOW PRESSURE SYSTEM IS ON TRACK TO MOVE IN LATE
FRIDAY AND SATURDAY. STRONG WARM AIR ADVECTION AND MOISTURE RETURN
ARE EXPECTED FRIDAY NIGHT...COMBINED WITH A 40 TO 50 KT LOW LEVEL
JET...IT LOOKS LIKE OVERNIGHT CONVECTION IS A GOOD POSSIBILITY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
AN ACTIVE PATTERN WILL CONTINUE THROUGH THE EXTENDED AS THE MID
LEVEL FLOW REMAINS SOMEWHAT PROGRESSIVE OVER THE NORTHERN PLAINS
UNTIL TOWARD THE END OF THE PERIOD. SATURDAY LOOKS TO BE FAIRLY
ACTIVE AS A TROF LIFTS NORTHEAST ACROSS THE REGION. SUNDAY WILL
PROBABLY SEE A BIT OF LULL BUT FAST WEST TO SOUTHWEST FLOW ALOFT
WILL CONTINUE TO EJECT S/W ENERGY ACROSS THE REGION THROUGH MUCH
OF THE FORECAST PERIOD. THEREFORE HAD TO BROAD BRUSH POPS
SOMEWHAT. DUE TO ALL THE CLOUDS AND PCPN EXPECTED...TEMPERATURES
WILL LIKELY RUN ABOUT NORMAL OR SLIGHTLY BELOW NORMAL THROUGH THE
LONG TERM.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A SLOW MOVING FRONT WILL MOVE ACROSS THE EASTERN CWA THIS
AFTERNOON...MAINLY THROUGH KATY THROUGH EARLY EVENING. SHOWERS AND
STORMS ARE POSSIBLE WITH THE HIGHEST PROBABILITY OF SVR BEING
AROUND KABR EARLY AND THEN KATY LATE THIS AFTERNOON AND EARLY
EVENING. CONDITIONS WILL THEN TURN DRY OVERNIGHT AS DRIER AIR
MOVES IN. THE COOLER/DRY AIR MAY BE ACCOMPANIED BY STRATUS AT
KABR/KATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SERR
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 11, 3:23 AM CST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT WED JUN 11 2014

MNZ039-046-SDZ007-008-011-019>023-120930-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
423 AM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO THE EVENING HOURS. A FEW OF THESE STORMS ALONG AND EAST OF
INTERSTATE 29 COULD BE STRONG TO SEVERE...WITH LARGE
HAIL...DAMAGING WINDS BEING THE MAIN THREATS. HOWEVER A TORNADO
OR TWO COULD BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED LATER THIS AFTERNOON.

SDZ003>006-009-010-015>018-033>037-045-048-051-120930-
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
423 AM CDT WED JUN 11 2014 /323 AM MDT WED JUN 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO THE EVENING HOURS. SEVERE WEATHER IS NOT CURRENTLY
ANTICIPATED WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 11, 4:01 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
501 PM CDT WED JUN 11 2014

SDZ006-112245-
BROWN-
501 PM CDT WED JUN 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BROWN COUNTY
UNTIL 545 PM CDT...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS AND A GUST FRONT EXTENDING FROM 5 MILES
SOUTHEAST OF ELLENDALE TO RICHMOND LAKE REC AREA TO WARNER...MOVING
EAST AT 35 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WESTPORT...ABERDEEN...
WARNER...COLUMBIA...BATH...STRATFORD...HOUGHTON...HECLA...HUTTERVILLE
COLONY...PUTNEY...GROTON...FERNEY AND CLAREMONT.

WINDS AROUND 40 TO 55 MPH ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

SERR
Special weather statement, Jun 11, 4:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT WED JUN 11 2014

SDZ006-007-011-018-019-112330-
BROWN-CLARK-DAY-MARSHALL-SPINK-
553 PM CDT WED JUN 11 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DAY...
MARSHALL...NORTHEASTERN SPINK...NORTHERN CLARK AND SOUTHEASTERN BROWN
COUNTIES UNTIL 630 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS AND AN ASSOCIATED GUST FRONT EXTENDING FROM
BRAMPTON TO PIERPONT TO 7 MILES SOUTH OF CRANDALL...MOVING EAST AT
35 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE LANGFORD...PIERPONT...
BRITTON...CROCKER...KIDDER...BRISTOL...BUTLER...LILY...HOLMQUIST...
BRADLEY...FORT SISSETON STATE PARK...GARDEN CITY...WEBSTER AND
ROSLYN.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

SERR

The radar

The Aberdeen radar (KABR), 57 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado. Local standard time, as filed.

Hail, Marshall

When
June 11, 5:10 PM CST
Where
Marshall County, 2.53 mi NW of Spain
Measured
1.25 in hail
Reported by
Public
Coordinates
45.710, -97.780

Hail, Marshall

When
June 11, 5:18 PM CST
Where
Marshall County, 5.83 mi E of Spain
Measured
1.75 in hail
Reported by
Public
Coordinates
45.670, -97.630

Tornado, Marshall

When
June 11, 5:18 PM CST to 5:19 PM CST
Where
Marshall County, 4.17 mi ESE of Spain to 4.28 mi ESE of Spain
Rating
EF1
Path length
0.11 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
45.659, -97.669

A tornado touched down about 9 miles northeast of Langford with a large metal garage sustaining roof damage with a large section of the southern roof blown off. A separate smaller and older wooden garage was almost completely destroyed with debris blown up to 100 yards to the east and southeast. A few trees also sustained broken limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for South Dakota, 2014Warnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526610, 526611, 526638.